Alert archive / Texas / Tornado Warnings in 2005

Tornado Warning 3, NWS Houston/Galveston, TX

December 14, 2005Austin County, Fort Bend County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Dec 14, 2005, 11:35 AM CST for Austin County, Fort Bend County, Texas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 14, 2005, 11:35 AM CST (17:35 UTC)
Expired
Dec 14, 2005, 12:15 PM CST
In force
40 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Austin County, TX, Fort Bend County, TX

The radar

The Houston radar (KHGX), 87 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 14, 11:50 AM CSTTORNADO3 Sse Katy, TXLAW ENFORCEMENT PATROL UNIT IN FORT BEND COUNTY REPORTED TORNADO TOUCHDOWN ON STATE HIGHWAY 99 JUST SOUTH OF INTERSTATE 10.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 14, 10:12 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 5.6 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2005-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2005-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
821 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 141737
TORHGX
TXC015-157-141815-
/O.NEW.KHGX.TO.W.0003.051214T1735Z-051214T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1135 AM CST WED DEC 14 2005

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN FORT BEND COUNTY IN SOUTHEAST TEXAS
  SOUTHERN AUSTIN COUNTY IN SOUTHEAST TEXAS

* UNTIL 1215 PM CST

* AT 1130 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS 
  TORNADO WAS LOCATED 2 MILES NORTH OF WALLIS...MOVING NORTHEAST AT 35 
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  FULSHEAR AND SIMONTON

THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM
IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST WEDNESDAY
AFTERNOON FOR SOUTHEAST TEXAS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2970 9607 2962 9606 2969 9566 2978 9582

$$
2 follow-up statements
000 
WWUS54 KHGX 141746
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1144 AM CST WED DEC 14 2005

TXC015-141754-
/O.CAN.KHGX.TO.W.0003.000000T0000Z-051214T1815Z/
AUSTIN-
1144 AM CST WED DEC 14 2005

...THE TORNADO WARNING FOR AUSTIN COUNTY HAS BEEN CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST WEDNESDAY
AFTERNOON FOR SOUTHEAST TEXAS.

THE THUNDERSTORM PROMPTING THE TORNADO WARNING HAS MOVED EAST INTO
FORT BEND COUNTY.  

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2972 9601 2965 9601 2969 9566 2978 9582

$$

TXC157-141815-
/O.CON.KHGX.TO.W.0003.000000T0000Z-051214T1815Z/
FORT BEND-
1144 AM CST WED DEC 14 2005

...A TORNADO WARNING CONTINUES FOR FORT BEND COUNTY UNTIL 1215 PM
CST...

AT 1140 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO.  THIS TORNADO WAS LOCATED 1 MILE NORTH OF SIMONTON...MOVING 
NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FULSHEAR...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM
IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST WEDNESDAY
AFTERNOON FOR SOUTHEAST TEXAS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2972 9601 2965 9601 2969 9566 2978 9582

$$
000 
WWUS54 KHGX 141819
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1216 PM CST WED DEC 14 2005

TXC157-141826-
/O.EXP.KHGX.TO.W.0003.000000T0000Z-051214T1815Z/
FORT BEND-
1216 PM CST WED DEC 14 2005

...THE TORNADO WARNING FOR FORT BEND COUNTY HAS BEEN ALLOWED TO
EXPIRE...

THE THUNDERSTORM WHICH PROMPTED THE TORNADO WARNING HAS WEAKENED AND
IS NO LONGER EXPECTED TO POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

A CLUSTER OF STRONG THUNDERSTORMS CONTINUE OVER MOST OF THE COUNTY AND 
THIS CLUSTER IS BEING MONITORED FOR INTENSIFICATION. AT A MINIMUM  
RESIDENTS SHOULD EXPECT VERY HEAVY RAINFALL AND SMALL HAIL IN CENTRAL 
AND NORTHERN PORTIONS OF THE COUNTY FOR THE NEXT HOUR.     

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST WEDNESDAY
AFTERNOON FOR SOUTHEAST TEXAS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2972 9601 2965 9601 2969 9566 2978 9582

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Dec 14, 10:32 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Dec 14, 10:32 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1032 AM CST WED DEC 14 2005

.UPDATE...
SLOW MOVING COLD FRONT WAS ALONG AND SOUTH OF A LINE FROM NEAR
FORT SMITH TO WACO TO JUNCTION AND THERE WAS A 700 MB SHORT WAVE
MOVING ACROSS SE TX THIS MORNING. THE AREA WAS IN THE VICINITY OF
A RIGHT-REAR QUAD OF THE NORTHERN JET BRANCH AND THE LEFT-FRONT
AREA OF THE SUBTROPICAL JET. BEST SURFACE LI/S WERE OFF THE COAST
AND THE HELICITY FROM THE LCH SOUNDING WAS 195 WITH A CAPE OF
1500.

TORNADO WATCH WAS JUST ISSUED FOR THE SOUTHERN HALF OF SE TX
THROUGH 5 PM CST. FIRST EXPECTING ELEVATED THUNDERSTORMS TO TRAIN
OVER THE AREA THIS MORNING DUE MAINLY TO THE LOW-LEVEL JET. THERE
IS ENOUGH TURNING IN THE LOW LEVELS FOR SOME MESO-CYCLONES TO
DEVELOP -- HAVE ALREADY HAD ONE SPLITTING STORM IN JACKSON COUNTY
THAT APPROACHED SEVERE LEVELS. THE MAIN CONCERNS FOR TODAY ARE
RAINFALL...DAMAGING WINDS...AND ISOLATED TORNADOES.

HEAVY RAINFALL WAS ALREADY OCCURRING ALONG THE HIGHWAY 59 CORRIDOR
AND SHOULD CONTINUE TO BE A PROBLEM THROUGH THE AFTERNOON AS THE
FRONT APPROACHES THE AREA. THINK THE SEVERE WEATHER CHANCES WILL
INCREASE BY EARLY AFTERNOON AND LAST THROUGH THE END OF THE WATCH
PERIOD.

WILL UPDATE THE FORECAST FOR THE WATCH INFORMATION.

PL-40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION FROM 5 PM WEDNESDAY TO
     MIDNIGHT THURSDAY FOR THE FOLLOWING ZONES: WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...AND
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY FROM MIDNIGHT THURSDAY TO 6 PM THURSDAY FOR
     THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA
     SHIP CHANNEL OUT 20 NM...AND WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 6 PM THURSDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...AND WATERS FROM HIGH ISLAND TO FREEPORT 20
     TO 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM MIDNIGHT THURSDAY TO 6
     PM THURSDAY FOR THE FOLLOWING ZONES: GALVESTON BAY...AND
     MATAGORDA BAY.

&&
Hazardous weather outlook, Dec 14, 8:33 AM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
833 AM CST WED DEC 14 2005

TXZ163-164-176>179-195>200-210>214-226-227-235>238-151445-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
833 AM CST WED DEC 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
TEXAS.

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE SOUTHERN HALF OF
SOUTHEAST TEXAS...

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER THE SOUTHERN
HALF OF SOUTHEAST TEXAS TODAY. A STRONG COLD FRONT APPROACHING
FROM THE NORTHWEST WILL HELP RAIN AND THUNDERSTORMS DEVELOP ACROSS
THE AREA. DAMAGING WIND AND ISOLATED TORNADOES ARE POSSIBLE WITH
SOME OF THE STRONGEST STORMS.

HEAVY RAINFALL IS ALSO POSSIBLE TODAY. BECAUSE OF THE SLOW
MOVEMENT OF THE FRONT AND THE TRAINING EFFECT OF STORMS MOVING
REPEATEDLY OVER THE SAME LOCATIONS...WIDESPREAD RAINFALL AMOUNTS
OF 1 TO 3 INCHES ARE LIKELY WITH IS0LATED TOTALS UP TO 5 INCHES
POSSIBLE. THE MAIN THREAT FOR MINOR FLOODING WILL BE ALONG AND
EAST OF A LINE FROM LIVINGSTON TO CONROE TO EL CAMPO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER RAIN EVENT IS POSSIBLE ON SATURDAY AS A COASTAL TROUGH OF
LOW PRESSURE DEVELOPS. THE COASTAL COUNTIES AND POSSIBLY THE
CENTRAL PORTIONS OF SOUTHEAST TEXAS MAY RECEIVE 1 TO 2 INCHES OF
RAIN.

.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR POSSIBLE
ACTIVATION TODAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 12:30 PM CSTFlash Flood WarningHGXHarris, Liberty, Montgomery4 hr
Dec 14, 12:46 PM CSTSevere Thunderstorm WarningHGXHarris44 min
Dec 14, 1:07 PM CSTSpecial Marine WarningHGX83 min
Dec 14, 1:57 PM CSTSpecial Marine WarningHGX63 min
Dec 14, 2:29 PM CSTSpecial Marine WarningHGX61 min
Dec 14, 2:49 PM CSTSpecial Marine WarningHGX86 min
Dec 14, 4:07 PM CSTSpecial Marine WarningHGX53 min
Dec 14, 4:45 PM CSTMarine Weather StatementHGX2 hr

Nearby

Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.